What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 31, 8:55 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 31, 8:55 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
955 PM EDT Mon Aug 31 2020
.SYNOPSIS...
Tropical Depression Fifteen located off the Carolina coast tonight
will remain offshore as it tracks northeastward and away from the
coast through Wednesday. Meanwhile, a series of upper level
disturbances will cross the region through mid week, interacting
with very warm and moist air and a nearly stationary front to
produce unsettled weather. A cold front will approach from the
northwest late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 955 PM Monday...
Widespread stratiform rain with embedded storms (including one
particularly electrically active cell over S Harnett/N Cumberland
co) persists in a corridor roughly between Hwy 1 and I-95 and
continues to produce pockets of heavy downpours leading to flooding,
especially in Raleigh and to the NNE to the state line. This precip
should slowly decline in coverage and intensity over the next
several hours as the low level jet from the SE and S drawing
moisture into the region lifts NE, with diminishing moisture
convergence overnight, in conjunction with a gradual decline in CAPE
(with loss of heating) and the departure of a vertically coincident
upper divergence maximum. But the risk of an isolated shower or two
will be continued overnight, given the moist column and lingering
weak elevated instability, and shower coverage may be back on the
upswing toward morning as another weak mid level wave approaches
from the W within the WSW steering flow. The wet ground and light
winds overnight should facilitate stratus development, with areas of
fog as well. The stratus should be thickest N of the wavy stationary
front sitting over the region, where low level stability is
greatest. Still anticipate lows from around 70 to the mid 70s. -GIH
Earlier discussion from 325 pm: Flanked by a pair of quasi-
stationary surface fronts; one just to our NE and the other just to
our SW; an anomalously moist airmass, featuring PWATs of 2-2.25(1 to
2 S.D. above normal), will remain in place through Tuesday. While
not as vigorous as the upper impulse that traversed the southern and
central Appalachians earlier this morning, a weakly perturbed flow
aloft will continue to support scattered to numerous showers and
thunderstorms through the evening with the greatest coverage
expected across the NC Piedmont. Nocturnal stabilization and
convective overturning should lead to a gradual decrease in
convective intensity and coverage overnight, but given the deep
moisture in place, we could see some weak convection linger all
night.
Now that the vigorous impulse has lifted near the Mason-Dixon Line,
the belt of enhanced shear 25 to 35 kts that we had sitting over our
NW Piedmont have shifted off to the north as well. Thus, expect the
severe threat for the remainder of the afternoon and evening to be
generally isolated. Localized/isolated flooding threat, mainly in
urban/poor drainage areas, will persist across the NC Piedmont as
well. Lows tonight in the 70s.
&&
.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 325 PM Monday...
The area of low pressure currently SE of Wilmington, which the NHC
is tracking closely for tropical development, will move NE near but
will remain offshore of the NC coast Tuesday and Tuesday night.
The low will drag the front that's currently south of the area into
SE NC on Tuesday. Meanwhile, a wedge of weak high pressure will
extend over the NW Piedmont on Tuesday.
With a moist and moderately unstable airmass in place, the continued
perturbed flow aloft will support scattered showers and storms area-
wide Tuesday afternoon. Modest shear could support an isolated
severe storm or two. Convection will diminish with nocturnal
cooling.
Highs Tuesday will range from lower 80s NW to near 90 SE. Lows 70 to
75.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 230 PM Monday...
The sub-tropical ridge will extend into the Carolinas through
Wednesday night as an upper level trough swings through the southern
Plains. Meanwhile at the surface, a trough will remain in place over
the Appalachians as a low moves through New England. High pressure
over the Gulf and Bermuda high over the Atlantic will be in place on
Wednesday and linger through Thursday.
The extended forecast period hints at a possible change in the
summertime pattern that has persisted over the region with more
highly amplified troughs digging into the CONUS. A strong low
pressure system will progress east across southern Canada Thursday
and Friday with the upper trough and attendant cold front at the
surface extending south into the northern Plains/MS Valley, surging
east through Friday. As the cold front moves into the mid-Atlantic
Friday/Saturday, the surface trough will shift east and south of the
area while the upper trough remains over the Northeast and mid-
Atlantic. The front will move into central NC from the north,
advecting cooler, drier air into the area before lifting northward
again Sunday/Monday. Medium-range models indicate cold Canadian high
pressure surging southeast through the CONUS Sunday through Monday
as an upper level shortwave swings through and amplifies the trough.
However, the cold front and best CAA are not expected to make it
into the mid-Atlantic.
Temperatures will be slightly above normal and gradually moderating
Wednesday through Friday, with highs in the upper 80s to low 90s and
lows in the low to mid 70s. From Friday night through Monday, expect
a decreasing temperature trend with highs in the low to mid 80s and
lows in the mid to upper 60s by Saturday and Sunday.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 815 PM Monday...
An area of showers/storms associated with an upper level disturbance
is currently over E sections (including RDU/RWI/FAY) heading
eastward, and these will continue to impact these sites for another
hour or two. Patchy light rain will remain a risk areawide through
the rest of the evening, but the storm threat will be diminished by
02z. Given the wet ground, generally light winds, and stable air
across the far N and NE sections of central NC north of a nearly
stationary front, we have high confidence that we'll see development
of IFR conditions at INT/GSO/RDU/RWI mainly after 03z, dropping to
LIFR after 06z. The exception to this is FAY, which is more likely
to see MVFR conditions, perhaps dipping to IFR after 08z, although
the confidence is a bit lower at FAY than elsewhere. Cigs/vsbys will
remain low through mid morning with slow improvement to MVFR
generally after 15z and to VFR after 18z. A few showers are possible
Tue morning with another disturbance crossing the area, but we'll
see a better chance of showers/storms late in the day, starting
first at INT/GSO after 20z and progressing eastward thereafter.
Surface winds will be light, mostly from the NE or E (except from
the E or SE at FAY) through Tue.
Looking beyond 00z Wed, scattered to numerous showers and storms
will remain possible each day, mainly mid afternoon through mid
evening, through Thu. Storm chances increase ahead of an approaching
cold front Fri through early Sat, then high pressure and drier air
builds in briefly starting late Sat. Periods of overnight/early-
morning sub-VFR fog/stratus are possible through Fri. -GIH
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...CBL/GIH
NEAR TERM...CBL/Hartfield
SHORT TERM...CBL
LONG TERM...KC
AVIATION...Hartfield
Hazardous weather outlook, Aug 31, 11:18 PM EST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1218 AM EDT Tue Sep 1 2020
NCZ009>011-026>028-041>043-077-078-089-020430-
Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-
Harnett-Wayne-Sampson-
1218 AM EDT Tue Sep 1 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
Persistent slow moving showers and thunderstorms with locally heavy
rain overnight combined with heavy rain from Monday afternoon and
evening, will result in areas of flash flooding and flooding into
the early morning hours, particularly in Johnston, Warren, Wake,
Vance and Sampson Counties. Accumulated water on roadways will also
result in difficult travel conditions.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Many creeks and streams will run high and fast on Tuesday from
rain that fell during the previous 24 hours.
Heat indices of 103 to 105 degrees are possible Wednesday, Thursday,
and Friday. A heat advisory may be needed for portions of the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007-008-024-025-040-075-076-085-086-088-020430-
Person-Granville-Orange-Durham-Chatham-Moore-Lee-Scotland-Hoke-
Cumberland-
1218 AM EDT Tue Sep 1 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
Some creeks and streams will continue to run high and fast overnight
from rain that fell during the previous 24 hours.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat indices greater than 100 degrees are possible Wednesday,
Thursday, and Friday. A heat advisory may be needed for portions of
the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ021>023-038-039-073-074-083-084-020430-
Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-Anson-
Richmond-
1218 AM EDT Tue Sep 1 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
A few creeks and streams will run high and fast on Tuesday from rain
that fell during the previous 24 hours.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Aug 31, 10:49 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1149 PM EDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM FLASH FLOOD 2 ENE FOUR OAKS 35.46N 78.39W
08/31/2020 JOHNSTON NC EMERGENCY MNGR
I-95 CLOSED DUE TO HIGH WATER. MULTIPLE
VEHICLES STRANDED.
&&
NLLocal storm report, Aug 31, 10:54 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1154 PM EDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM FLASH FLOOD FOUR OAKS 35.44N 78.43W
08/31/2020 JOHNSTON NC TRAINED SPOTTER
AT LEAST 7 WATER RESCUES IN FOUR OAKS
REPORTED.
&&
NLLocal storm report, Aug 31, 11:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1206 AM EDT TUE SEP 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 AM FLASH FLOOD 2 ESE RALEIGH 35.82N 78.63W
09/01/2020 WAKE NC OFFICIAL NWS OBS
CRABTREE CREEK AT OLD WAKE FOREST ROAD IS IN
MINOR FLOOD STAGE (13.59FT AND RISING).
&&
CCLocal storm report, Aug 31, 11:11 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1211 AM EDT TUE SEP 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM FLASH FLOOD 3 ENE FOUR OAKS 35.47N 78.38W
08/31/2020 JOHNSTON NC EMERGENCY MNGR
HWY 301 BRIDGE CROSSING HOTLS LAKE WAS
UNDERWATER AND CLOSED.
&&
CCLocal storm report, Aug 31, 11:14 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1214 AM EDT TUE SEP 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 AM FLASH FLOOD 2 SSW DURHAM 35.95N 78.93W
09/01/2020 DURHAM NC OFFICIAL NWS OBS
THIRD FORK CK AT ML KING PKWY IN DURHAM
GAUGE REPORTED JUST BELOW MODERATE FLOOD
STAGE (7.94 FT).
&&
CCSpecial weather statement, Aug 31, 11:45 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1245 AM EDT Tue Sep 1 2020
NCZ078-089-010530-
Sampson NC-Wayne NC-
1245 AM EDT Tue Sep 1 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE AND EAST
CENTRAL SAMPSON COUNTIES UNTIL 130 AM EDT...
At 1245 AM EDT, Doppler radar was tracking a strong thunderstorm near
Bowdens, or 7 miles west of Warsaw, moving east at 5 mph.
Locations impacted include...
Mount Olive, Walnut Creek, Turkey, Seven Springs and Cliffs Of The
Neuse State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3508 7831 3533 7782 3518 7784 3516 7788
3515 7789 3517 7793 3516 7797 3518 7799
3519 7803 3518 7807 3517 7813 3515 7816
3509 7817 3508 7816 3494 7815 3492 7820
TIME...MOT...LOC 0445Z 277DEG 5KT 3504 7821
23NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922268, 922269, 922270, 935707, 922257, 922258, 922259, 922260, 922261, 922262, 922263, 922264, 922266, 922267.